Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pharmacy and Medications

Ibuprofen or similar meds after surgery

04/04/2005

Question:

My surgeon requested that I not use ibuprofen or other similar meds for six months after surgery. What would be the rational for that advice. Any research to support that advice?

Answer:

Your doctor probably considered several factors when advising you against using ibuprofen after surgery. These include the type of surgery, and concurrent medications, as well as other medical conditions you may have.  The most likely reason for this advice is that ibuprofen and medicines like it may increase your risk of bleeding.

After surgery and especially during the early healing process patients are at both increased risk of clotting and increased risk of bleeding. During this time, it is common for patients to take some sort of blood thinner. These medicines include warfarin, enoxaparin, or dalteparin. Once healing is complete and patients are back to their normal state of health it may be possible to stop the blood thinners. However, some conditions will require continued use of these medicines. When patients need long term blood thinning, the current drug of choice is warfarin. Warfarin works pretty well to prevent blood clots, but small changes in its activity can result in life threatening bleeding (too much) or blood clots (too little). Warfarin interacts with many medicines including the NSAIDS. It's usually best to avoid using drugs that interact.

Several of the NSAID's (ibuprofen, naproxen sodium and ketoprofen) are available over the counter (OTC). OTC medicines are labeled for unsupervised use by consumers. This labeling assumes that most patients will be using these medicines for occasional aches and pains. The labeling on these OTC NSAIDS contains a warning against taking them while taking warfarin. In general it is a good idea to avoid OTC medications while taking ANY prescription drugs unless your doctor has specifically told you that taking a particular product is alright. Rarely a physician may choose to use warfarin and an NSAID together. In this situation the doctor would give a lower dose of warfarin to account for the drug interaction. When warfarin is used together with an NSAID, the assumption is that the patient will take both on a regular basis. Taking the NSAID sporadically would result in fluctuating clotting indices and could be dangerous. The doctor must carefully monitor the activity of the warfarin to maintain the right amount of blood thinning. Dose adjustments in this situation would be made with the understanding that the patient is chronically taking the NSAID. That is, the patient would not be taking the NSAID sporadically as most people use OTC NSAIDS.

Your doctor can provide further information. A pharmacist who knows you and your medical history is also a good source of information.  Either should be be able to explain to you the rationale for the decision based on your specific case.

This response was prepared in part by Susan Kuo, a PharmD candidate, at the University of Cincinnati, College of Pharmacy

For more information:

Go to the Pharmacy and Medications health topic, where you can:

Response by:

Robert James Goetz, PharmD, DABAT
Assistant Professor of Pharmacy Practice
College of Medicine
University of Cincinnati